Arkansas, 2018

Hail and Damaging Winds in Arkansas, May 6, 2018

May 6, 2018 · NWS LZK · 15 events in 8 counties and zones

On the 6th, a weak cold front arrived from the north and triggered scattered thunderstorms mainly east of Little Rock (Pulaski County). The most intense storms affected areas near Stuttgart (Arkansas County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 6th, a weak cold front arrived from the north and triggered scattered thunderstorms mainly east of Little Rock (Pulaski County). The most intense storms affected areas near Stuttgart (Arkansas County). As the storms collapsed, winds gusted to 67 mph at the local airport just north of town. In town, power outages were widespread.

Elsewhere, power was knocked out at Star City (Lincoln County) when a tree fell on a substation. A 48 mph gust was noted at Pine Bluff (Jefferson County). Power poles and/or power lines were blown down at Carlisle (Lonoke County), Pangburn (White County), and Tuckerman (Jackson County). Quarter size hail was reported at Clinton (Van Buren County), near Damascus (Faulkner/Van Buren Counties), at Guy (Faulkner County), a few miles southwest of Otto (Pulaski County), and southwest of Searcy (White County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 6, 2:03 PM CST, 27 minutes earlier.

Area forecast discussion, May 6, 2:03 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
303 PM CDT Sun May 6 2018

.SHORT TERM...Today Through Tuesday

18Z objective surface analysis shows the center of a 1020 hPa
ridge across eastern TX with relatively broad clockwise flow
across much of the south-central CONUS. A weak wind/pressure
discontinuity was noted stretching from western OK, northeastward
through southern MO and into the Ohio Valley. WV imagery depicts a
modest mid-level impulse across portions of the Upper Midwest and
Central Plains. Given the highly-amplified northwest flow regime
aloft, energy associated with this feature will continue
translating into the region and will encourage the aforementioned
boundary/discontinuity to slowly push south with time.

Moisture fields remain marginal this afternoon, with dewpoint
temperatures holding in the low-to-mid 50s F. However, diurnal
heating has encouraged the development of a well-mixed convective
boundary layer, which is evident from the growing cumulus field
shown in visible satellite imagery. Instability values remain aoa
1000 J/kg MLCAPE and 0-6 km bulk shear is expected to increase
through the remainder of the afternoon, with around 40 kts of
shear expected. Mosaic radar imagery shows developing
thunderstorms invof the MO/AR border, and the overall environment
will continue supporting scattered high-based thunderstorms
through around or shortly after sunset. Forecast soundings across
northern and eastern AR exhibit an inverted-V structure within
the few kilometers of the atmosphere, as well as steep low- and
mid- level lapse rates on the order of 7 to 8 C/km. This suggests
storms this afternoon may be capable of producing damaging winds
and marginally severe hail, although areal coverage should remain
sparse, hence leaving PoPs on the low end of chance.

Through the day Monday, surface ridging will gradually shift south
into the Gulf as a stronger surface ridge develops across the
Great Lakes. Winds locally will shift to the east and eventually
southeast through the end of the period, which will encourage more
substantial moisture return across the area heading into the long
term. Meanwhile, the axis of a mid-level ridge will nose in from
the west during the early part of the week, which will promote
fair weather and a gradual warming trend.

Cooper

&&

.LONG TERM...Tuesday Night Through Saturday

From Tuesday night into Wednesday morning...a weak upper level
trough is expected to move southeast in the larger scale northwest
flow regime. This trough will likely provide sufficient lift for
some elevated thunderstorm activity to develop from late Tuesday
night through Wednesday morning...mainly across northern and eastern
Arkansas. This upper trough is expected to move over the state on
Wednesday and behind it...large scale forcing for subsidence should
set in shutting down any ongoing precipitation across the state.
Have rain in the forecast on Wednesday to account for this upper
trough. Do not think there is much of a threat of severe weather
based on the current timing of the trough spreading its strongest
lift over the state during the coolest time of day. If the timing of
the upper trough changes we will have to reassess the severe
thunderstorm threat.

Thursday through Saturday...Behind the shortwave trough weak upper
level ridging will build over Arkansas. This weak forcing for
subsidence should keep things dry for the end of the week and into
the weekend across the Natural State. The GFS has been hinting at
some QPF here and there on Thursday and Friday across Arkansas...
but these small areas of QPF do not seem to be tied to any organized
forcing for ascent in the model and the model is not activating its
deep convection scheme as evidenced by maintaining dry mid-level RH
values over the state during this period. As a result...kept the
forecast dry during this period and confidence is fairly high in
this holding unless some changes significantly in later model runs.
With the forecast remaining dry and mid-level RH values remaining
low...skies should be mostly sunny each day while southerly winds
persist. This pattern should allow things to heat up across Arkansas
providing a pretty good shot for parts of central and southern
Arkansas to see their first 90 degree day of the year (assuming it
doesn't occur earlier in the week). It will be warm until we get to
Sunday and a larger upper level storm system approaches the state.

Sunday...While the longer range models differ on the details of the
timing and position of the upper level storm system late next
weekend...most of these model runs agree that a storm system will
spread strong forcing for ascent over Arkansas sometime on
Sunday/Sunday night bringing a good chance for showers and
thunderstorms across the state. It is too early to determine the
severe weather threat this far out...but there are no significant
large scale signals indicating that there will be a widespread
threat for severe weather. The severe weather threat appears low for
now...but many of the factors that help determine whether storms
become severe occur on much smaller time and space scales than we
can resolve 7 days out...so we will keep a close eye on this system
as it gets closer.

Cavanaugh

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     83  58  79  55 /  20  30   0   0
Camden AR         87  61  88  61 /   0  10   0  10
Harrison AR       80  56  78  54 /  20  20   0  10
Hot Springs AR    85  61  86  60 /   0  10   0  10
Little Rock   AR  84  61  84  60 /   0  20   0  10
Monticello AR     84  62  86  61 /   0  20   0  10
Mount Ida AR      84  59  85  60 /   0  10   0  10
Mountain Home AR  82  56  79  53 /  20  20   0   0
Newport AR        83  57  79  55 /  20  40   0   0
Pine Bluff AR     85  61  85  60 /   0  20   0  10
Russellville AR   84  59  83  59 /  10  20   0  10
Searcy AR         83  59  81  56 /  20  30   0   0
Stuttgart AR      84  61  83  60 /   0  30   0   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...COOPER / Long Term...CAVANAUGH
Hazardous weather outlook, May 6, 3:11 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
411 AM CDT Sun May 6 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
411 AM CDT Sun May 6 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible across northern
into eastern parts of the state late this afternoon through the
evening hours. Thunderstorms that develop may be capable of
producing hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Isolated to scattered thunderstorms may be seen across the
northern half of the state from late Tuesday into Wednesday.
The severe weather threat is low and other hazardous weather is
not anticipated at this time.

.Spotter Information Statement...

Given the isolated nature of severe weather chances later today,
spotter activation is not anticipated. As always, any hail or
damage reports would be appreciated if severe weather develops.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Special weather statement, May 6, 1:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
238 PM CDT SUN MAY 6 2018

ARZ004-005-062030-
Baxter AR-Marion AR-
238 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND
NORTHWESTERN BAXTER COUNTIES UNTIL 330 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Price Place, or 13 miles northwest of Bull Shoals, moving southeast
at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bull Shoals...                    Flippin...
Lakeview in Baxter County...      Arkawana...
Price Place...                    Ozark Regional Airport...
Ozark Isle...                     Bull Shoals State Park...
Midway in Baxter County...        Fairview in Marion County...
Clarkridge...                     Oakland...
Peel...                           Three Brothers...
Bull Shoals Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 9239 3646 9233 3623 9264 3650 9285
TIME...MOT...LOC 1937Z 317DEG 11KT 3656 9270

Cavanaugh
Special weather statement, May 6, 1:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
244 PM CDT SUN MAY 6 2018

ARZ006-007-015-062030-
Sharp AR-Fulton AR-Izard AR-
244 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD...SOUTHEASTERN
FULTON AND CENTRAL SHARP COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee Village, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cherokee Village...               Ash Flat...
Horseshoe Bend...                 Highland in Sharp County...
Ballard...                        Agnos...
Heart...                          Center...
Glencoe...                        Poughkeepsie...
Kittle...                         Saddle...
Sitka...

LAT...LON 3618 9135 3616 9135 3602 9154 3629 9179
      3641 9162
TIME...MOT...LOC 1943Z 320DEG 16KT 3630 9165

Goudsward
Special weather statement, May 6, 2:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
303 PM CDT SUN MAY 6 2018

ARZ007-016-025-062045-
Independence AR-Sharp AR-Jackson AR-
303 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN INDEPENDENCE...
NORTHEASTERN JACKSON AND SOUTH CENTRAL SHARP COUNTIES UNTIL 345 PM
CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strawberry, or 15 miles southwest of Lake Charles State Park, moving
south at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Newport...                        Tuckerman...
Diaz...                           Swifton...
Grubbs...                         Jacksonport...
Campbell Station...               Aetna...
Charlotte...                      Dowdy...
Kenyon...                         Elgin...
Cord...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3566 9104 3562 9141 3593 9147 3599 9136
      3589 9136 3589 9117 3580 9112
TIME...MOT...LOC 2003Z 339DEG 21KT 3589 9132

Cavanaugh

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 6, 2:30 PM CST
Where
Jackson County, Tuckerman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -91.200

Trees and power lines were down in Tuckerman.

Hail, Faulkner

When
May 6, 3:34 PM CST
Where
Faulkner County, 0.56 mi W of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -92.130

Thunderstorm Wind, White

When
May 6, 3:39 PM CST
Where
White County, 0.56 mi E of Pangburn
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.430, -91.840

Power poles were blown down at Pangburn.

Hail, Van Buren

When
May 6, 3:45 PM CST
Where
Van Buren County, 0.69 mi S of Southside
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.410, -92.400

Hail, Van Buren

When
May 6, 3:49 PM CST
Where
Van Buren County, 1.49 mi SSE of Southside
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.400, -92.390

Hail, Van Buren

When
May 6, 4:00 PM CST
Where
Van Buren County, 1.12 mi E of Clinton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.580, -92.450

Hail, Faulkner

When
May 6, 4:00 PM CST
Where
Faulkner County, Guy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.320, -92.330

Hail, White

When
May 6, 4:03 PM CST
Where
White County, 2.36 mi WSW of Searcy Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.210, -91.770

Thunderstorm Wind, Prairie

When
May 6, 4:29 PM CST
Where
Prairie County, Hickory Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.980, -91.730

A trained spotter reported a 60 mph wind gust.

Hail, Van Buren

When
May 6, 4:39 PM CST
Where
Van Buren County, Alread
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -92.680

Thunderstorm Wind, Lonoke

When
May 6, 4:50 PM CST
Where
Lonoke County, 1.49 mi NNW of Carlisle
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
34.800, -91.760

Thunderstorm winds blew down power lines near Carlisle.

Thunderstorm Wind, Prairie

When
May 6, 5:04 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -91.570

There was a 58 kt gust was observed at the KSGT AWOS.

Thunderstorm Wind, Arkansas

When
May 6, 5:15 PM CST
Where
Arkansas County, 0.69 mi S of Stuttgart
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.490, -91.550

Power poles were knocked down throughout the city of Stuttgart.

Thunderstorm Wind, Arkansas

When
May 6, 5:20 PM CST
Where
Arkansas County, 1.33 mi ESE of Fuess
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.470, -91.560

Trees and power lines were down near Highway 276.

Hail, Pulaski

When
May 6, 6:25 PM CST
Where
Pulaski County, 2.99 mi NNW of Olmstead
Measured
1 in hail
Reported by
Social Media
Coordinates
34.990, -92.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756527, 756528, 756529, 756530, 756531, 756532, 756533, 756534, 756535, 756536, 756537, 756539, 756540, 756541, 756543.